MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REDAPT STEM EXTRACTOR UNIV JOINT; PROSTHSS,HIP,SMI-CNSTRND,METAL/CERAMIC/PLYMR,CEMENTED OR NON-POROUS, UNCMNTD

SMITH & NEPHEW, INC. REDAPT STEM EXTRACTOR UNIV JOINT; PROSTHSS,HIP,SMI-CNSTRND,METAL/CERAMIC/PLYMR,CEMENTED OR NON-POROUS, UNCMNTD
Model Number 71355107
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 09/30/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during total hip replacement the redapt stem extractor univ joint tip broke in the implanted stem.The doctor ended up leaving the stem in.It is unknown if there was a delay in the case.The procedure was completed with the same device.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on the limited information provided, the root cause for the stem extractor tip breakage cannot be determined.The material, 17-4 ph stainless steel is manufactured and intended as an externally communicating device, not approved for implantation; therefore, long-term implantation data is not available.The patient¿s post-operative condition is unknown, and whether any future intervention is anticipated to remove the fragment and/or anchor is unknown at this time.The future impact to the patient beyond possible localized irritation/discomfort and/or dislodgement/micro-motion/migration of the retained inserter tip cannot be determined.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
REDAPT STEM EXTRACTOR UNIV JOINT
Common Device Name
PROSTHSS,HIP,SMI-CNSTRND,METAL/CERAMIC/PLYMR,CEMENTED OR NON-POROUS, UNCMNTD
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10743758
Report Number1020279-2020-05832
Device Sequence Number16908811
Product Code LZO
UDI-Device Identifier00885556223697
UDI-Public00885556223697
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K121627
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71355107
Device Catalogue Number71355107
Initial Date Received by Manufacturer 09/30/2020
Supplement Date Received by Manufacturer08/19/2021
Initial Report FDA Received Date10/27/2020
Supplement Report FDA Received Date08/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;